Alert archive / Washington / River Flood Warnings in 2013

River Flood Warning 9, NWS Seattle, WA

September 29, 2013Lewis County, Washington

NWS Seattle, WA issued this river flood warning at Sep 29, 2013, 12:15 PM PDT for Lewis County, Washington. It took effect at Sep 30, 2013, 4:48 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 29, 2013, 12:15 PM PDT (19:15 UTC)
In effect from
Sep 30, 2013, 4:48 AM PDT
Expired
Sep 30, 2013, 3:12 AM PDT
In force
Issued by
NWS Seattle, WA
Flood severity
Minor

County Lewis County, WA

The radar

The Portland,OR radar (KRTX), 106 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Newaukum River near Chehalis (NEWW1).

Action stage
200.5 ft
Minor stage
202.5 ft
Moderate stage
204.5 ft
Major stage
205.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12025000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGUS46 KSEW 291915
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1215 PM PDT SUN SEP 29 2013

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.
  NEWAUKUM R NR CHEHALIS AFFECTING LEWIS COUNTY.

.FLOOD BULLETIN NO. 4

PRELIMINARY RAINFALL REPORTS SHOW STORM TOTALS SO FAR OF 2 TO 5.5
INCHES FOR THE SKOKOMISH RIVER BASIN AND 2 TO 4.5 INCHES FOR THE
NEWAUKUM RIVER BASIN. ROUND 2 WITH THE NEXT SYSTEM COMING IN THIS
AFTERNOON OVER NIGHT WILL BRING ANOTHER SEVERAL INCHES OF RAINFALL.
WITH THESE RIVERS ALREADY HIGH FROM THE FIRST ROUND...THIS NEXT ONE
WILL DRIVE THOSE RIVERS ABOVE FLOOD STAGE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-300415-
/O.NEW.KSEW.FL.W.0008.130930T0445Z-130930T2129Z/
/SRPW1.1.ER.130930T0445Z.130930T0900Z.130930T1229Z.NO/
1215 PM PDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKOKOMISH RIVER NEAR POTLATCH
* FROM THIS EVENING TO MONDAY AFTERNOON.
* AT 11:45 AM SUNDAY THE STAGE WAS 15.9 FEET.
* FLOOD STAGE IS 16.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 10 PM 
  SUNDAY AND CREST NEAR 16.8 FEET AROUND 2 AM MONDAY. THE RIVER WILL 
  FALL BELOW FLOOD STAGE MONDAY MORNING.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WAC041-300415-
/O.NEW.KSEW.FL.W.0009.130930T0837Z-131001T0741Z/
/NEWW1.1.ER.130930T0837Z.130930T1800Z.130930T2241Z.NO/
1215 PM PDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NEWAUKUM R NR CHEHALIS
* FROM LATE TONIGHT TO LATE MONDAY NIGHT.
* AT 11:45 AM SUNDAY THE STAGE WAS 9.1 FEET.
* FLOOD STAGE IS 10.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 2 AM MONDAY
  AND CREST NEAR 11.6 FEET AROUND 11 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY AFTERNOON.
* IMPACT...AT 10.5 FEET...FLOOD WATERS WILL INUNDATE MANY ROADS AND 
  RESIDENTIAL AND COMMERCIAL AREAS ALONG THE NEWAUKUM RIVER AND ITS 
  FORKS.  FLOODING IN SOME AREAS MAY BE DEEP AND HAZARDOUS ESPECIALLY
  NEAR RIVERS. IMPACTED ROADWAYS AND SURROUNDING AREAS INCLUDE 
  JACKSON HWY. AND TUNE...RUSH...SOMMERVILLE...GRIEL...HAMILTON...
  TAUSCHER...GUERRIER...KIRKLAND...MACOMBER...RICE...SENN...LUCAS 
  CREEK...MIDDLE FORK AND NORTH FORK ROADS.  A STAGE OF 10.5 ON THE 
  NEWAUKUM ROUGHLY CORRESPONDS TO PHASE 2 FLOOD IN THE LEWIS COUNTY 
  FLOOD SYSTEM.

$$

WEATHER.GOV/SEATTLE
JBB
3 follow-up statements
315 
WGUS86 KSEW 300416
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
916 PM PDT SUN SEP 29 2013

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  NEWAUKUM R NR CHEHALIS AFFECTING LEWIS COUNTY. 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 7


THE LAST ROUND OF HEAVY TRAIN IS MOVING THROUGHTHE AREA THIS
EVENING. RAINFALL RATES WILL EASE SIGNIFICANTLY LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-301216-
/O.CON.KSEW.FL.W.0008.000000T0000Z-130930T2025Z/
/SRPW1.1.ER.130930T0240Z.130930T0900Z.130930T1125Z.NO/
916 PM PDT SUN SEP 29 2013

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL MONDAY AFTERNOON. 
* AT  8:45 PM SUNDAY THE STAGE WAS 16.7 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO RISE AND CREST NEAR 16.8
FEET
  AROUND 2 AM MONDAY. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY 
  MONDAY MORNING.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WAC053-300446-
/O.CAN.KSEW.FL.W.0007.000000T0000Z-130930T1953Z/
/ORTW1.N.ER.130929T0618Z.000000T0000Z.130930T1053Z.NO/
916 PM PDT SUN SEP 29 2013

  THE PUYALLUP RIVER NEAR ORTING
* AT  4:45 PM SUNDAY THE FLOW WAS 2681 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* FORECAST...THE RIVER WILL CREST NEAR 3750 CFS AROUND MIDNIGHT
TONIGHT.

$$

WAC041-301216-
/O.EXT.KSEW.FL.W.0009.130930T1148Z-131001T0318Z/
/NEWW1.1.ER.130930T1148Z.130930T1800Z.130930T1818Z.NO/
916 PM PDT SUN SEP 29 2013

THE FLOOD WARNING CONTINUES FOR
  THE NEWAUKUM R NR CHEHALIS
* FROM 5 AM MONDAY UNTIL MONDAY EVENING.
* AT  8:45 PM SUNDAY THE STAGE WAS 9.5 FEET. 
* FLOOD STAGE IS 10.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 5 AM
MONDAY
  AND CREST NEAR 10.6 FEET AROUND 11 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY LATE MORNING.
* IMPACT...AT 10.5 FEET...FLOOD WATERS WILL INUNDATE MANY ROADS AND 
  RESIDENTIAL AND COMMERCIAL AREAS ALONG THE NEWAUKUM RIVER AND ITS 
  FORKS.  FLOODING IN SOME AREAS MAY BE DEEP AND HAZARDOUS
ESPECIALLY
  NEAR RIVERS. IMPACTED ROADWAYS AND SURROUNDING AREAS INCLUDE 
  JACKSON HWY. AND TUNE...RUSH...SOMMERVILLE...GRIEL...HAMILTON...
  TAUSCHER...GUERRIER...KIRKLAND...MACOMBER...RICE...SENN...LUCAS 
  CREEK...MIDDLE FORK AND NORTH FORK ROADS.  A STAGE OF 10.5 ON THE 
  NEWAUKUM ROUGHLY CORRESPONDS TO PHASE 2 FLOOD IN THE LEWIS COUNTY 
  FLOOD SYSTEM.

$$

WEATHER.GOV/SEATTLE
014 
WGUS86 KSEW 300550
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1050 PM PDT SUN SEP 29 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
  NEWAUKUM RIVER NR CHEHALIS AFFECTING LEWIS COUNTY. 
 
.FLOOD BULLETIN NO. 8

                OLYMPIC PENINSULA REGION

HEAVY RAIN OVER THE OLYMPICS THE LAST COUPLE OF DAYS HAS PUSHED THE
SKOKOMISH RIVER ABOVE FLOOD STAGE SUNDAY. THE RIVER WILL CREST
EARLY MONDAY MORNING AND RECEDE BELOW FLOOD STAGE MIDDAY MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-301450-
/O.EXT.KSEW.FL.W.0008.000000T0000Z-131001T0324Z/
/SRPW1.1.ER.130930T0240Z.130930T0900Z.130930T1824Z.NR/
1050 PM PDT SUN SEP 29 2013

...FLOOD WARNING EXTENDED UNTIL MONDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL MONDAY EVENING. 
* AT 10:15 PM SUNDAY THE STAGE WAS 16.9 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO RISE AND CREST NEAR 17.4
FEET AROUND 2 AM MONDAY. THE RIVER WILL FALL BELOW FLOOD STAGE
MIDDAY MONDAY.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WAC041-301450-
/O.CON.KSEW.FL.W.0009.130930T1148Z-131001T0318Z/
/NEWW1.1.ER.130930T1148Z.130930T1800Z.130930T1818Z.NO/
1050 PM PDT SUN SEP 29 2013

THE FLOOD WARNING CONTINUES FOR
  THE NEWAUKUM R NR CHEHALIS
* FROM 5 AM MONDAY UNTIL MONDAY EVENING.
* AT 10:30 PM SUNDAY THE STAGE WAS 9.4 FEET. 
* FLOOD STAGE IS 10.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 5 AM
MONDAY
  AND CREST NEAR 10.6 FEET AROUND 11 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY LATE MORNING.
* IMPACT...AT 10.5 FEET...FLOOD WATERS WILL INUNDATE MANY ROADS AND 
  RESIDENTIAL AND COMMERCIAL AREAS ALONG THE NEWAUKUM RIVER AND ITS 
  FORKS.  FLOODING IN SOME AREAS MAY BE DEEP AND HAZARDOUS
ESPECIALLY
  NEAR RIVERS. IMPACTED ROADWAYS AND SURROUNDING AREAS INCLUDE 
  JACKSON HWY. AND TUNE...RUSH...SOMMERVILLE...GRIEL...HAMILTON...
  TAUSCHER...GUERRIER...KIRKLAND...MACOMBER...RICE...SENN...LUCAS 
  CREEK...MIDDLE FORK AND NORTH FORK ROADS.  A STAGE OF 10.5 ON THE 
  NEWAUKUM ROUGHLY CORRESPONDS TO PHASE 2 FLOOD IN THE LEWIS COUNTY 
  FLOOD SYSTEM.

$$

WEATHER.GOV/SEATTLE
717 
WGUS86 KSEW 301012
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
312 AM PDT MON SEP 30 2013

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  NEWAUKUM RIVER NEAR CHEHALIS AFFECTING LEWIS COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 9

STEADY RAIN TURNED TO SHOWERS LAST NIGHT AS A COLD FRONT MOVED
THROUGH THE AREA. WITH THE HEAVIEST PRECIPITATION OVER
WITH...RIVERS ARE CRESTING OR WILL CREST LATER TODAY. THE EXCEPTION
TOTHIS WILL BE THE LOWER REACHES OF THE CHEHALIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-301812-
/O.CON.KSEW.FL.W.0008.000000T0000Z-131001T0324Z/
/SRPW1.1.ER.130930T0240Z.130930T1200Z.130930T1824Z.NR/
312 AM PDT MON SEP 30 2013

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL THIS EVENING. 
* AT  2:30 AM MONDAY THE STAGE WAS 17.2 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS CRESTING NEAR 17.2 FEET EARLY THIS
MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS AFTERNOON.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WAC041-301042-
/O.CAN.KSEW.FL.W.0009.000000T0000Z-131001T0318Z/
/NEWW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
312 AM PDT MON SEP 30 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE NEWAUKUM RIVER NEAR CHEHALIS
* AT  2:45 AM MONDAY THE STAGE WAS 9.3 FEET. 
* FLOOD STAGE IS 10.5 FEET.
* FORECAST...THE RIVER WILL CREST AROUND 10.0 FEET MIDDAY.

$$

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Sep 29, 9:05 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 9:05 AM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
905 AM PDT SUN SEP 29 2013

...DAMAGING WINDSTORM FOR PARTS OF WESTERN WASHINGTON TONIGHT...

.SYNOPSIS...A LOW PRESSURE CENTER WILL EXPLOSIVELY DEVELOP TODAY
OVER THE NORTHEAST PACIFIC AND THEN MAKE LANDFALL TONIGHT SOMEWHERE
BETWEEN THE NORTHWEST TIP OF WASHINGTON AND CENTRAL VANCOUVER
ISLAND. THIS WOULD BRING A WINDSTORM TO PARTS OF WESTERN WASHINGTON
TONIGHT...WITH A MORE SOUTHWARD TRACK BRINGING A PARTICULARLY STRONG
AND DAMAGING WINDSTORM.

&&

.SHORT TERM...STRONG JET STREAM WINDS ARE CUTTING ACROSS THE PACIFIC
AT OUR LATITUDE...WITH AN UNSEASONABLE AMOUNT THERMAL GRADIENT
ACROSS THE JET STREAM FROM NORTH TO SOUTH. SATELLITE IMAGERY NOW
SHOWS A BAROCLINIC LEAF...WHICH IS A SIGNATURE THAT TYPICALLY OCCURS
IN THE EARLY STAGES OF THE EXPLOSIVE DEVELOPMENT OF A LOW PRESSURE
CENTER. IN FACT...ALL MODELS SHOWS DEVELOPMENT THAT MEETS THE
DEFINITION OF A METEOROLOGICAL BOMB...IN OTHER WORDS A CENTRAL
PRESSURE FALL OF AT LEAST 24 MB IN 24 HOURS OF LESS.

ANYWAY...THE 12Z NAM HAS ARRIVED WITH AN ALARMING SOLUTION THAT
TAKES A FULLY DEVELOPED 971 MB LOW CENTER ACROSS TATOOSH ISLAND
TONIGHT...WITH A BENT-BACK OCCLUSION...REFERRED TO BY SOME AS THE
POISONOUS TAIL OF A STORM...THEN WHACKING THE COAST AND NORTH
INTERIOR OVERNIGHT. THIS IS THE WORST CASE SOLUTION. BOTH THE 06Z
AND 12Z GFS SHOW A 977-979 MB CENTER MAKING LANDFALL NEAR TOFINO ON
CENTRAL VANCOUVER ISLAND...WHICH WOULD STILL BRING VERY WINDY
WEATHER TO WESTERN WASHINGTON TONIGHT. PRE-FRONTAL SOUTHERLIES WOULD
STILL BE STRONG...BUT POST-FRONTAL WESTERLIES WOULD NOT BE AS BAD.

EVEN SO...06Z GFS-BASED MARINE MOS GUIDANCE FOR WESTPOINT (AT
SEATTLE'S DISCOVERY PARK) SHOWS WINDS PEAKING THERE AT 5 PM THIS
AFTN AT 45 KNOTS...WHILE THE 12Z NAM-BASED GUIDANCE SHOWS 42 KNOTS
AT 1 AM TONIGHT. AM NORMALLY THINKING OF A FULL-FLEDGED HIGH WIND
EVENT IN THE SEATTLE METRO AREA WHEN THIS NUMBER HITS 40 KT.

FOR THE NORTHERN ZONES...IN THE BENT-BACK OCCLUSION WHICH THE 12Z
NAM DEPICTS...925 MB WIND SPEEDS OF 75-80 KNOTS ARE DEPICTED AT 11
PM ALONG THE NORTH COAST IN STRONG COLD ADVECTION (READ GOOD
MIXING). COULD POSSIBLY BRING A RARE HURRICANE-FORCE WIND GUST TO
TATOOSH ISLAND. 12Z NAM THEN SHOWS A 925 MB WIND MAX OF 60-65 KNOTS
SURGING DOWN THE STRAIT...PASSING ACROSS THE SAN JUANS INTO WESTERN
WHATCOM COUNTY AROUND 1 AM. THE 12Z MM5-ETA FROM UW SHOWS SUSTAINED
WESTERLY WINDS OF 55 KNOTS REACHING WHIDBEY ISLAND BEHIND THE LOW
LATER TONIGHT...AND THE 12Z NAM-BASED MOS GUIDANCE SHOWS AN
IMPRESSIVE 46 KNOTS AT KNUW AT 09Z.

IF THE 12Z NAM IS RIGHT...THIS WOULD BE A MAJOR WINDSTORM...EVEN BY
OUR STORMIER MID-WINTER STANDARDS. HOWEVER...THE IMPACTS OF A
WINDSTORM OF THIS MAGNITUDE WILL ONLY BE EXACERBATED BY THE FACT
THAT IT IS OCCURRING AT AN UNSEASONABLY EARLY TIME IN THE FALL
SEASON. DECIDUOUS TREES ARE STILL FILLED WITH HEALTHY GREEN
LEAVES...WHICH WILL ONLY INCREASE THE FORCE THAT THESE TREES FEEL
FROM SUCH STRONG WIND. WOULD EXPECT QUITE A FEW FOLKS IN THE MORE
SEVERELY IMPACTED AREAS TO BE WITHOUT POWER ON MONDAY MORNING.

IF THE 12Z GFS IF RIGHT...THIS WOULD STILL BE A SIGNIFICANT WIND
EVENT FOR SO EARLY IN THE SEASON...BUT THE EXTENT OF DAMAGE...
ESPECIALLY WITH THE POST-LOW WESTERLY SURGE DOWN THE STRAIT...WOULD
BE LESS.

OF COURSE...THE OTHER ASPECT OF THIS STORM WILL BE ABUNDANT
RAINFALL. IN ADDITION TO WHAT OCCURRED YESTERDAY...2-4 INCHES OF
RAIN ARE EXPECTED OVER THE NEXT 24 HOURS IN THE MOUNTAIN HEADWATERS
OF OUR MAJOR RIVER SYSTEMS. SEE THE HYDROLOGY SECTION FOR MORE
DETAILS.       HANER

REST OF DISCUSSION FROM PREVIOUS VERSION...ANTICIPATE
SHOWERY...UNSETTLED CONDITIONS ON MON DUE TO CONTINUED MOIST AND
SLIGHTLY UNSTABLE ONSHORE FLOW. LIKE OVERNIGHT...EXPECT A RISK OF
TSTMS LATER TONIGHT THROUGH MON.

A MUCH WEAKER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA ON
TUE. THE AIR MASS MAY BECOME UNSTABLE ENOUGH IN THE AFTERNOON FOR
ISOLATED TSTMS.

.LONG TERM...
THE POSSIBILITY OF A DRY SPELL WAS STARTING TO LOOK DOUBTFUL. THE
MEDIUM RANGE SOLUTIONS WERE SHOWING A LOW PRESSURE SYSTEM DROPPING
INTO THE AREA FROM THE NORTHWEST ABOUT MIDWEEK. THIS WILL PROBABLY
BE FOLLOWED BY A WARM FRONT ON THU. ALSO...THE MEDIUM RANGE
SOLUTIONS WERE HINTING AT ANOTHER PERIOD OF WET WEATHER THIS WEEKEND.

&&

.HYDROLOGY...STEADY RAIN OVER THE AREA ENDED LAST NIGHT. STORM TOTAL
RAINFALL AMOUNTS THROUGH 2 AM IN THE MOUNTAINS RANGE FROM 2.5 TO
JUST OVER 5 INCHES. THE HIGHEST AMOUNTS WERE OVER THE NORTH
CASCADES...MOUNT BAKER 5.06 INCHES...AND THE SOUTH SLOPES OF THE
OLYMPICS...JEFFERSON CREEK RAWS 4.36 INCHES. IN THE LOWLANDS THE
SOUTHWEST INTERIOR WAS THE HARDEST HIT WITH A GAUGE 6 MILES SOUTH OF
PE ELL REPORTING 4.83 INCHES WITH NUMEROUS OTHER SITES REPORTING 2.5
TO 4 INCHES OF RAIN. RIVERS FOR THE MOST PART HAVE CRESTED EARLY
THIS MORNING. THE NOOKSACK AT NORTH CEDARVILLE IS CRESTING JUST
SHORT OF FLOOD STAGE THIS HOUR. OTHER RIVERS THAT HAVE NOT CRESTED
YET ARE NOT IN DANGER OF FLOODING. THE PUYALLUP NEAR ORTING CRESTED
ABOVE FLOOD STAGE AROUND MIDNIGHT. OTHER RIVERS CRESTED BELOW FLOOD
STAGE.

ANOTHER ROUND OF SIGNIFICANT RAINFALL IS EXPECTED ACROSS THE AREA
THIS AFTERNOON INTO THE EVENING HOURS. ANOTHER 2 TO 4 INCHES OF
RAIN IS POSSIBLE IN THE MOUNTAINS WITH LOWER AMOUNTS OVER THE
LOWLANDS. THIS SECOND SHOT OF RAIN WILL KEEP THE FLOOD THREAT GOING
ACROSS THE AREA INTO MONDAY MORNING. THE FLOOD WATCH WILL REMAIN IN
EFFECT. RIGHT NOW THE GREATEST THREAT OF FLOODING IS ON THE
SKOKOMISH RIVER IN MASON COUNTY...THE PUYALLUP RIVER NEAR ORTING IN
PIERCE COUNTY AND THE NOOKSACK RIVER IN WHATCOM COUNTY. FELTON

&&

.CLIMATE...SATURDAY WAS THE WETTEST SEPTEMBER DAY ON RECORD IN
BOTH SEATTLE AND OLYMPIA.

IN SEATTLE THE FINAL RAINFALL TOTAL FOR THE DAY WAS 1.71 INCHES.
THIS BREAKS THE OLD RECORD WHICH WAS 1.65 INCHES SET ON SEPT 30 1953
AND TIED ON SEPT 22 1978. THIS INCLUDES THE FEDERAL BUILDING RECORDS
WHICH GO BACK TO 1891. THE MONTHLY NORMAL RAINFALL FOR SEATTLE FOR
SEPTEMBER IS 1.50 INCHES. TOTAL RAINFALL FOR THE MONTH THROUGH THE
28TH IS 4.78 INCHES. THIS IS ALREADY THE FOURTH WETTEST SEPTEMBER ON
RECORD AT SEATTLE-TACOMA AIRPORT. THE RECORD FOR THE WETTEST MONTH
OF SEPTEMBER IS 5.95 INCHES SET IN 1978.

IN OLYMPIA THE FINAL TOTAL FOR SATURDAY WAS 2.93 INCHES. THIS
SHATTERED THE OLD RECORD OF 1.67 INCHES SET ON SEPT 17 2010. THE
NORMAL MONTHLY RAINFALL AT OLYMPIA FOR SEPTEMBER IS 1.71 INCHES SO
THE RAIN ON SATURDAY WAS ABOUT 170 PERCENT OF THE MONTHLY NORMAL.
THIS IS ALREADY THE SECOND WETTEST SEPTEMBER ON RECORD AT OLYMPIA
SURPASSED ONLY BY THE RECORD OF 7.59 INCHES IN 1978.    FELTON

&&

.AVIATION...THE MOIST UNSTABLE AIR WITH SHOWERS AND A FEW COASTAL
THUNDERSTORMS THIS MORNING WILL CHANGE TO A MOISTURE STABLE AIR
MASS. THE WARM ADVECTION AHEAD OF A DEVELOPING FRONTAL SYSTEM WILL
CHANGE THE SHOWERS BACK TO RAIN THIS AFTERNOON...AND MERGING LAYERS
OF CLOUDS WILL STREAM INTO WRN WA WITH LOW CIGS AND VSBY IN THE
HEAVIER PRECIP. THE MOUNTAINS AND FOOTHILLS WILL REMAIN OBSCURED AND
SOME OF THE LOW TERRAIN WILL BECOME INCREASINGLY OBSCURED AS WELL AS
THE HEAVY PRECIP MOVES IN AGAIN LATER TODAY.

STRONG SW WINDS ALOFT WILL RISE TO ARND 60KT AT 2000FT. SOME OF THE
WINDS ALOFT WILL MIX DOWN LATER TODAY BUT ALSO GRADIENTS WILL BE
STRONG. GALE TO STORM FORCE WINDS WILL MOVE INTO WESTERN WA...WITH
THE HIGHEST WINDS PROBABLY STRIKING THE NORTH COAST THIS EVENING AND
MOVING INTO THE WHIDBEY ISLAND OVERNIGHT. THAT IS IF THE NAM WERE TO
VERIFY PERFECTLY WITH THE STRONG WEST WIND IN THE SO CALLED
POISONOUS TAIL OF THE BENT BACK OCCLUSION. BUT IT WILL BE RATHER
WINDY OVER MOST AREAS EVEN IF THE LOW TRACKS SOMEWHAT DIFFERENTLY
THAN THE NAM...WITH PERIODS OF WIND SHEAR LIKELY THIS AFTERNOON AND
TONIGHT.

KSEA...THE RAIN WILL INCREASE AND THE WIND ALOFT WILL INCREASE AS
THE NEXT FRONTAL WAVE MOVES INTO WESTERN WA TODAY AND TONIGHT. THE
CURRENT TAF LOOKS GOOD WITH EXTRAORDINARILY INCLEMENT WEATHER FOR
LATE SEPT.

&&

.MARINE...STORM WARNINGS ARE IN EFFECT FOR ALL THE MARINE WATERS
WITH THE EXCEPTION OF A GALE WARNING FOR PUGET SOUND AND HOOD CANAL.

GRADIENTS HAVE EASED THIS MORNING IN A LULL BETWEEN SYSTEMS...THE
OLM-BLI GRADIENT IS ONLY +2 MB AT 9AM...BUT GRADIENTS WILL INCREASE
AHEAD OF ANOTHER STRONG FRONTAL WAVE. THIS FRONTAL WAVE WILL HAVE A
RAPIDLY DEEPENING LOW PRESSURE SYSTEM. THE 12Z NAM SHOWS THE LOW
CENTER FORMING MIDDAY JUST OUTSIDE OF 130W THEN RAPIDLY DEEPENING TO
A 971 MB CENTER OFF THE NORTH COAST THIS EVENING. WITH THIS NAM
SOLUTION THERE WOULD BE STORM FORCE WESTERLIES IN THE STRONG
PRESSURE GRADIENT JUST SOUTH AND WEST OF THE LOW...CALLED THE BENT
BACK OCCLUSION. THE 12Z GFS SHOWS A 979MB LOW FURTHER OUT WHICH
TRACKS WELL NORTH OF THE NAM FORECAST...ACROSS NORTH/CENTRAL
VANCOUVER ISLAND WHILE THE NAM TAKES IT THROUGH THE WEST ENTRANCE OF
THE STRAIT OF JUAN DE FUCA AND SRN VANCOUVER ISLAND. EVEN WITH THE
WEAKER GFS FORECAST THERE IS A NEAR CERTAINTY OF FULL GALES WITH A
CHANCE OF STORM FORCE SE WINDS AHEAD OF THE FRONT...TURNING TO SW
WITH THE FROPA THIS EVENING. THIS IS AN EXTRAORDINARY STORM FOR LATE
SEPTEMBER...ESPECIALLY IF THE NAM VERIFIES...MUCH MORE LIKE A
NOVEMBER STORM. SEAS ARE FORECAST TO BE HIGH AND A HIGH SURF WARNING
WAS ALREADY ISSUED FOR THE BEACHES.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH THROUGH MONDAY MORNING FOR ADMIRALTY INLET AREA-
     CENTRAL COAST-EAST PUGET SOUND LOWLANDS-EASTERN STRAIT OF
     JUAN DE FUCA-EVERETT AND VICINITY-HOOD CANAL AREA-LOWER
     CHEHALIS VALLEY AREA-NORTH COAST-OLYMPICS-SEATTLE/BREMERTON
     AREA-SOUTHWEST INTERIOR-TACOMA AREA-WEST SLOPES CENTRAL
     CASCADES AND PASSES-WEST SLOPES NORTHERN CASCADES AND PASSES-
     WESTERN SKAGIT COUNTY-WESTERN STRAIT OF JUAN DE FUCA-WESTERN
     WHATCOM COUNTY.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 5 AM PDT MONDAY FOR
     EAST PUGET SOUND LOWLANDS-LOWER CHEHALIS VALLEY AREA-
     SOUTHWEST INTERIOR-TACOMA AREA.

     HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR HOOD
     CANAL AREA-SEATTLE/BREMERTON AREA.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 5 AM PDT MONDAY
     FOR ADMIRALTY INLET AREA-CENTRAL COAST-EVERETT AND
     VICINITY-NORTH COAST-SAN JUAN COUNTY-WESTERN SKAGIT
     COUNTY-WESTERN WHATCOM COUNTY.

     HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
     OLYMPICS-WESTERN STRAIT OF JUAN DE FUCA.

     HIGH SURF WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT MONDAY
     FOR CENTRAL COAST-NORTH COAST.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
     FOR WEST SLOPES CENTRAL CASCADES AND PASSES.

     WINTER STORM WATCH FROM THIS EVENING THROUGH LATE MONDAY NIGHT
     FOR WEST SLOPES NORTHERN CASCADES AND PASSES.

PZ...STORM WARNING UNTIL 5 AM PDT MONDAY FOR ADMIRALTY INLET-CENTRAL
     U.S. WATERS STRAIT OF JUAN DE FUCA-COASTAL WATERS FROM CAPE
     FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS FROM
     CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS FROM
     JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL WATERS
     FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-COASTAL
     WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
     COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT
     10 NM-EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
     NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-WEST
     ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA.

     GALE WARNING UNTIL 5 AM PDT MONDAY FOR PUGET SOUND AND HOOD
     CANAL.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 6 PM PDT MONDAY FOR
     GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Sep 29, 8:44 AM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
844 AM PDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       NE NAPAVINE             46.58N 122.90W
09/29/2013  M2.60 INCH       LEWIS              WA   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT MIDNIGHT. 1.01 INCHES SINCE
            MIDNIGHT.

0836 AM     HEAVY RAIN       5 NNW GRAND MOUND       46.88N 123.04W
09/29/2013  M3.58 INCH       THURSTON           WA   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM THIS MORNING.

0836 AM     HEAVY RAIN       5 ESE MONTESANO         46.98N 123.50W
09/29/2013  M2.72 INCH       GRAYS HARBOR       WA   TRAINED SPOTTER

            RAINFALL IN 24 HOURS. RECORDED 43 MPH WIND GUST.

0836 AM     HEAVY RAIN       4 WNW VESTA             46.86N 123.66W
09/29/2013  M2.35 INCH       GRAYS HARBOR       WA   TRAINED SPOTTER

            24 HOUR RAINFALL.

0836 AM     HEAVY RAIN       2 N POTLATCH            47.40N 123.14W
09/29/2013  E7.00 INCH       MASON              WA   TRAINED SPOTTER

            ESTIMATED AMOUNT BECAUSE OBSERVERS RAIN GAGE FILLED UP
            AND OVERFLOWED.

&&

GRUB
Local storm report, Sep 29, 10:11 AM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1011 AM PDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       S KENMORE               47.76N 122.24W
09/29/2013  E4.00 INCH       KING               WA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL AS OF 930 AM.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:04 PM PDTGale WarningSEW6 hr
Sep 28, 9:04 PM PDTStorm WarningSEW30 hr
Sep 29, 2:56 AM PDTGale WarningSEW8 hr
Sep 29, 2:56 AM PDTHigh Surf WarningSEW32 hr
Sep 29, 4:07 AM PDTHigh Wind WarningSEWSan Juan20 hr
Sep 29, 4:07 AM PDTWind AdvisorySEW23 hr
Sep 29, 4:20 AM PDTWinter Storm WatchSEW12 hr
Sep 29, 12:15 PM PDTRiver Flood WarningSEWMason32 hr
Sep 29, 3:52 PM PDTWinter Weather AdvisorySEW38 hr

Nearby

River Flood Warnings in Washington, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.